Stop/Continue Combivir nPEP
Oct 15, 2010
I am a male, 43, HIV negative, had one-time unprotected sex with a female prostitute for about 2 minutes. When realized that no condom is used, I stopped the sex and washed my penis with alcohol. I went to see a regular doctor, tested for HIV, kidney and liver functions, and started Truvada as nPEP 30 hours after potential exposure. I sensed light swelling in the lower throat after the first dose and the doctor switched me to Combivir due to possible allergic reaction. This is the fourth day of nPEP, I read CDC reports, and really concerned about effectiveness of the treatment: Combivir is not proven effective; worried about the potential side effects. Makes sense to stop and will the risk to get infected increase after such brief treatment vs nPEP not started?
Response from Dr. Frascino
Your HIV-acquisition risk is low but not completely nonexistent. nPEP may be "offered" in situations such as this but is usually not strongly recommended. It's extremely unlikely your sensation of "light swelling in the lower throat" was an allergic reaction to Truvada.
Stopping nPEP will not increase the risk of seroconverting. I would support your decision to stop nPEP. You should still get an HIV-antibody test at the three-month mark.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.